Oklahoma, 2003Heat in Oklahoma, July 20, 2003
July 20, 2003 · NWS OUN · 1 event in 1 county or zone
1 heat, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 20, 12:50 PM CST, 3 hours 10 minutes earlier.
Area forecast discussion, Jul 20, 12:50 PM CST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
150 PM CDT SUN JUL 20 2003
INCREASING NORTHWEST FLOW HAS BEEN PERSISTENTLY FORECAST BY THE
MODELS THE LAST SEVERAL DAYS WHICH GIVES INCREASED CONFIDENCE IN
FORECASTING THE FRONT MOVING INTO THE STATE WITH SOME MODERATE
COOLING ON TUESDAY AND WEDNESDAY. BUT BEFORE THEN WE HAVE ANOTHER
DAY TO ENDURE THE 100 PLUS TEMPERATURES ON MONDAY. THERE MAY BE A
FEW MORE CLOUDS NORTH MONDAY, BUT EVEN AN OUR OR SO BREAK FROM
OVERCAST IN THE AFTERNOON WILL BE SUFFICIENT TO DRIVE TEMPERATURES
CLOSE TO OR OVER 100 AS WE HAVE SEEN IT TODAY.
THERE MAY NOT BE AS MUCH WESTERLY FLOW MONDAY AS THERE HAS BEEN THE
LAST SEVERAL DAYS WHICH MAY ALLOW THE HIGHER SURFACE DEWPOINTS
LURKING IN EASTERN OK AND SOUTHEAST KS INTO OUR FORECAST AREA
TOMORROW. THIS INCREASED BOUNDARY LAYER MOISTURE ALONG WITH A WEAK
SURFACE TROUGH NEAR THE KS-OK BORDER IS THE REASON FOR THE SUSTAINED
LOW POPS MONDAY. TUESDAY WILL BE THE BETTER CHANCE FOR RAIN WITH THE
FRONT AND WEAK UPPER LEVEL WAVE PASSING TO OUR NORTHEAST. TUESDAY
NIGHT AND WEDNESDAY COULD SEE SHOWERS/STORMS IN PARTS OF OK AS A
BOUNDARY LAYER UPSLOPE COMPONENT WILL PROBABLY GENERATE STORMS ON
THE EASTERN CO SLOPES THOSE AFTERNOONS THAT WOULD MOVE SOUTHEAST.
AFTER WEDNESDAY...THE REST OF THE WEEK WILL BE HOT AGAIN.
OKC 77 103 72 93 / 20 20 20 30
HBR 76 104 73 93 / 10 20 20 20
SPS 77 103 74 95 / 0 10 10 20
GAG 73 99 67 91 / 20 20 20 30
PNC 79 99 70 89 / 20 20 20 30
DUA 76 100 74 93 / 10 20 20 30
FORECAST ID = 09
.OUN...
OK...NONE.
TX...NONE.
Hazardous weather outlook, Jul 20, 10:45 AM CST, 5 hours 15 minutes before
OKZ004>048-050>052-TXZ083>090-211200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1145 AM CDT SUN JUL 20 2003
THIS HAZARDOUS WEATHER OUTLOOK PERTAINS TO NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
NO SEVERE THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT.
DISCUSSION...
A WEAK FRONTAL BOUNDARY OVER NORTHERN OKLAHOMA TODAY WILL DRIFT
SLOWLY NORTHWARD THIS AFTERNOON... AND BACK TO THE SOUTH OVERNIGHT.
WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP NEAR THE
BOUNDARY LATE THIS AFTERNOON ACROSS KANSAS. ALTHOUGH THE CAPPING
INVERSION OVER THE AREA WILL LIKELY PREVENT WIDESPREAD THUNDERSTORMS
FROM MOVING INTO THE AREA...A FEW OF THESE STORMS COULD MOVE INTO
THE NORTHERN HALF OF OKLAHOMA THIS EVENING AND OVERNIGHT BEFORE
DIMINISHING. INSTABILITY AND VERTICAL WIND SHEAR WILL NOT BE
SUFFICIENT FOR ORGANIZED SEVERE THUNDERSTORMS. HOWEVER... ISOLATED
STRONG WIND GUSTS WILL BE A POSSIBILITY.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT MONDAY JULY 21.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...30 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...20 PERCENT.
OTHER HAZARDOUS WEATHER...
VERY HIGH FIRE DANGER WILL EXIST TODAY...ACROSS THE WESTERN TWO
THIRDS OF OKLAHOMA...AND WESTERN NORTH TEXAS. REFER TO THE LATEST
FIRE DANGER STATEMENT FOR MORE INFORMATION.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
THUNDERSTORM OUTLOOK...
A CHANCE OF THUNDERSTORMS WILL REMAIN IN THE FORECAST THROUGH
WEDNESDAY AS A WEAK FRONTAL BOUNDARY REMAINS IN OR CLOSE TO THE AREA.
OTHER HAZARDOUS WEATHER...
VERY HIGH FIRE DANGER IS EXPECTED TO CONTINUE MONDAY.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
MONDAY.
CMSHeat, Oklahoma
- When
- July 20, 4:00 PM CST
- Where
- Oklahoma forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- GOVT OFFICIAL
- Coordinates
- 35.552, -97.407 (the zone’s center; the record gives no point)
Triple digit temperatures occurred across portions of Oklahoma. In Oklahoma City temperatures reached 106 degrees with higher heat indices. There was one heat related death in the city. A transient man in his 40s was found on the front porch of a house on the south side of the city.
| Event | Date | Age | Sex | Where | Kind |
|---|
| Heat, Oklahoma | 2003-07-20 | 45 | Male | Outside/Open Areas | Direct |
- Heat
- Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in California, July 20, 20032 deaths · 1 event
- Tornado in Iowa, July 20, 2003$2.0 million · F2 · 1 event
- Hail and Damaging Winds in Illinois, July 20 to 21, 2003$89 million · 80 kt wind · 11 events
- Tornado in Iowa, July 20, 2003$545,000 · F2 · 1 event
- Lightning Strike in South Dakota, July 20, 20031 death · 1 injured · 1 event
- Hail and Damaging Winds in North Dakota, July 20, 2003$11 million · 2.5 in hail · 9 events
- Flash Flood and Hail in Iowa, July 20 to 21, 2003$6.0 million · 1 in hail · 20 events
- Hail in Nebraska, July 20, 20031 injured · $7.0 million · 2.75 in hail · 7 events
- Tornado and Hail in Michigan, July 20 to 22, 2003$1.9 million · F1 · 16 events
- Tornado and Hail in Nebraska, July 20, 2003$2.0 million · F0 · 23 events
- Tornado in Iowa, July 20, 2003$1.0 million · F1 · 1 event
- Tornado in Iowa, July 20, 2003$215,000 · F1 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5369698.